Iowa, 2006

Damaging Winds in Iowa, September 16, 2006

September 16, 2006 · NWS FSD · 3 events in 1 county or zone

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 16, 4:35 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Sep 16, 4:35 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
535 PM CDT SAT SEP 16 2006

.UPDATE...HAVE UPDATED TO ADD NEW TORNADO WATCH FOR REMAINDER OF
EASTERN CWA.  ALSO TO A LITTLE CLOSER LOOK AT WINDS OVERNIGHT AND
DOES NOT APPEAR AS FAVORABLE FOR ADVISORY...SO HAVE CANCELLED WIND
ADVISORY FOR TONIGHT...BUT MID SHIFT WILL STILL HAVE TO WATCH FOR
POTENTIAL SUNDAY AFTERNOON IN WESTERN CWA.

&&

.DISCUSSION...

FAIRLY SIGNIFICANT WEATHER EVENT BEGINNING TO UNFOLD ACROSS THE
AREA. LOW PRESSURE CENTERED OVER NORTHEASTERN SOUTH DAKOTA IS
EXPECTED TO RAPIDLY INTENSIFY BETWEEN 23Z AND 02Z AS 120 KNOT JET
STREAK ROUNDS THE BASE OF THE TROUGH. AS SPEED SHEAR INCREASES
ACROSS THE AREA...EXPECTING SEVERE WEATHER THREAT TO INTENSIFY.
STILL EXPECT TWO CONVECTIVE MODES THIS EVENING...WITH DISCRETE
SUPERCELLS FORMING AHEAD OF MAIN CONVECTIVE LINE ALONG COLD FRONT.
EXPECT POTENTIAL FOR TORNADOES...ESPECIALLY WITH DISCRETE CELLS.
SEVERE WEATHER THREAT WILL EVOLVE INTO HAIL AND WIND THREAT AS
CONVECTIVE LINE CATCHES UP TO DISCRETE CELLS ALONG THE FRONT. COLD
PUSH FAIRLY STRONG LATE TONIGHT...AND HAVE DECREASED LOWS SLIGHTLY.
AS COLD AIR ADVECTION TAKES OVER...STRONG WINDS FROM ALOFT SHOULD
MAKE IT TO THE SURFACE AND WIND ADVISORY IN EFFECT LOOKS
REASONABLE...THOUGH MAY START A LITTLE SOONER THAN WINDS BEGIN IN
EARNEST.

WINDY CONDITIONS WILL CONTINUE THROUGH SUNDAY AND MONDAY...ALTHOUGH
GRADUALLY WEAKENING THROUGH TIME AS GRADIENT SLOWLY WEAKENS OVER THE
AREA. STRONGEST PUSH OF COLD ADVECTION MOVES EAST OF OUR AREA BY 12Z
HOWEVER DEEP MIXING OF WESTERLY FLOW COULD RESULT IN WIND ADVISORY
RANGE GUSTS AGAIN IN THE WESTERN CWA BY SUNDAY AFTERNOON. HOWEVER...
DUE TO COMPLEXITY OF ONGOING SITUATION...WILL NOT HEADLINE AT THIS
TIME AND LEAVE THAT FOR THE MID SHIFT TO EXAMINE FURTHER.

SHOWER CHANCES FROM PREVIOUS FORECAST STILL LOOKING GOOD ACROSS
ESPECIALLY THE NORTHERN 2/3RDS OF THE CWA SUNDAY THROUGH MONDAY...
LINGERING ACROSS SOUTHWEST MINNESOTA MONDAY NIGHT. TEMPS WILL BE
QUITE COOL WITH HIGHS IN THE 50S MONDAY AND TUESDAY.

IN THE LONGER RANGE...FAVORING THE ECMWF FOR BROAD SCALE FEATURES...
AS IT HAS BEEN MORE CONSISTENT OVERALL THAN GFS WHICH HAS BEEN
HAVING TIMING STRENGTH ISSUES IN TRANSITIONAL PATTERN. MIDWEEK
SHOULD REMAIN DRY WITH WEAK RIDGING SURFACE AND ALOFT. SURFACE AND
850MB FRONT STRENGTHENS TO OUR SOUTH ON THURSDAY...THEN PIVOTS
NORTHWARD INTO THE EASTERN CWA BY LATER FRIDAY/FRIDAY NIGHT AS UPPER
TROUGH CARVES OUT IN THE WEST AND SHORTWAVE EJECTS OUT OF THE TROUGH
INTO OUR AREA. WILL MAINTAIN SLIGHT CHANCE POPS ACROSS THE SOUTHERN
CWA LATER THURSDAY...THEN INCREASE MAINLY ACROSS THE CENTRAL/EAST
THURSDAY NIGHT THROUGH FRIDAY NIGHT. HOWEVER...STILL KEEPING IN
LOWER CHANCE RANGE FOR NOW DUE TO MODEL INCONSISTENCIES. NOT MUCH
CHANGE TO TEMPS AT THIS POINT. KEEPING IN THE 60S FOR THE MOST PART
WITH FRONT EXPECTED TO BE SOUTH OF THE AREA THROUGH MOST OF THE
PERIOD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 BT/JH
Hazardous weather outlook, Sep 16, 10:58 AM CST, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1158 AM CDT SAT SEP 16 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1158 AM CDT SAT SEP 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A STRONG
COLD FRONT THIS AFTERNOON AND RAPIDLY MARCH EAST.  STRONG
DAMAGING WINDS UP TO 80 MPH AND HAIL UP TO  THE SIZE OF GOLF
BALLS ARE POSSIBLE WITH THESE STORMS.  THERE IS ALSO THE
POTENTIAL FOR MINI-SUPERCELLS EAST OF THE JAMES RIVER AHEAD OF
THE MAIN CONVECTIVE LINE.  THESE STORMS WILL BE CAPABLE OF
PRODUCING LARGE DESTRUCTIVE HAIL...DAMAGING WINDS...AND
TORNADOES. INITIAL SUPERCELL DEVELOPMENT IS EXPECTED BETWEEN 330
PM AND 530 PM BETWEEN THE JAMES RIVER VALLEY AND THE INTERSTATE
29 CORRIDOR. THESE STORMS WILL MOVE INTO NORTHWEST IOWA AND
SOUTHWEST MINNESOTA AFTER 5 PM.

WIND AND FOG...
WINDS OF 25 TO 35 MPH WITH GUSTS TO NEAR 45 WILL DEVELOP BY LATER
THIS AFTERNOON OVER THE REGION...THEN DIMINISH AFTER MIDNIGHT ON
SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NORTHWESTERLY WINDS OF 20 TO 35 MPH WITH HIGHER GUSTS ARE
POSSIBLE ONCE AGAIN ON SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY IN SOUTHEASTERN SOUTH DAKOTA
AFTER 3 PM...AND IN NORTHWEST IOWA AND SOUTHWEST MINNESOTA AFTER
5 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

In the hours before

Local storm report, Sep 16, 4:56 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
556 PM CDT SAT SEP 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             2 S PARKSTON            43.36N 97.99W
09/16/2006  E1.00 INCH       HUTCHINSON         SD   TRAINED SPOTTER

            IN ADDITION TO THE QUARTER SIZED HAIL...HEAVY RAIN AND
            WIND GUSTS OF 25 TO 30 MPH ACCOMPANIED THE STORM.

&&

TRM
Local storm report, Sep 16, 5:13 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 PM CDT SAT SEP 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TORNADO          15 S CAVOUR             44.16N 98.04W
09/16/2006                   SANBORN            SD   TRAINED SPOTTER

&&

TRM
Local storm report, Sep 16, 5:33 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
633 PM CDT SAT SEP 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             5 NE SALEM              43.78N 97.32W
09/16/2006  E1.00 INCH       MCCOOK             SD   TRAINED SPOTTER

&&

TRM
Local storm report, Sep 16, 6:04 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
704 PM CDT SAT SEP 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TORNADO          4 SE SALEM              43.68N 97.33W
09/16/2006                   MCCOOK             SD   TRAINED SPOTTER

0413 PM     HAIL             6 SW SALEM              43.66N 97.47W
09/16/2006  E1.75 INCH       MCCOOK             SD   LAW ENFORCEMENT

            GOLFBALL SIZE HAIL ON INTERSTATE 90 AT MILE MARKER 353

0415 PM     TORNADO          5 S SALEM               43.65N 97.39W
09/16/2006                   MCCOOK             SD   EMERGENCY MNGR

            TORNADO WITH DEBRIS SOUTH OF INTERSTATE 90 ON HIGHWAY 81

0415 PM     TORNADO          5 S SALEM               43.65N 97.39W
09/16/2006                   MCCOOK             SD   EMERGENCY MNGR

            FARM HOUSE AND OUT BLUIDINGS DESTROYED BY TORNADO 2 MILES
            SOUTH OF INTERSTATE 90 ON HIGHWAY 81

0420 PM     TSTM WND GST     5 SE SALEM              43.67N 97.32W
09/16/2006  E70.00 MPH       MCCOOK             SD   EMERGENCY MNGR

            SEMI-TRAILER TRUCK BLOWN OVER ON INTERSTATE 90 NEAR
            CANISTOTA EXIT

0443 PM     HAIL             S CHESTER               43.89N 96.93W
09/16/2006  E0.88 INCH       LAKE               SD   EMERGENCY MNGR

0452 PM     HAIL             4 NE PUKWANA            43.82N 99.13W
09/16/2006  E1.00 INCH       BRULE              SD   TRAINED SPOTTER

0512 PM     TORNADO          2 NNE KIMBALL           43.77N 98.94W
09/16/2006                   BRULE              SD   LAW ENFORCEMENT

0547 PM     HAIL             7 S MADISON             43.91N 97.11W
09/16/2006  E1.00 INCH       LAKE               SD   EMERGENCY MNGR

            COUNTY ROAD 752 COVERED WITH QUARTER SIZED HAIL.

0548 PM     FUNNEL CLOUD     5 W RUTHTON             44.18N 96.20W
09/16/2006                   PIPESTONE          MN   EMERGENCY MNGR

0550 PM     HAIL             2 S PARKSTON            43.36N 97.99W
09/16/2006  E1.00 INCH       HUTCHINSON         SD   TRAINED SPOTTER

            IN ADDITION TO THE QUARTER SIZED HAIL...HEAVY RAIN AND
            WIND GUSTS OF 25 TO 30 MPH ACCOMPANIED THE STORM.

0610 PM     TORNADO          15 S CAVOUR             44.16N 98.04W
09/16/2006                   SANBORN            SD   TRAINED SPOTTER

0610 PM     FUNNEL CLOUD     4 SE TYLER              44.24N 96.08W
09/16/2006                   LYON               MN   EMERGENCY MNGR

0620 PM     HAIL             5 NE SALEM              43.78N 97.32W
09/16/2006  E1.00 INCH       MCCOOK             SD   TRAINED SPOTTER

&&

TRM
Local storm report, Sep 16, 6:23 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
723 PM CDT SAT SEP 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TORNADO          4 SE SALEM              43.68N 97.33W
09/16/2006                   MCCOOK             SD   TRAINED SPOTTER

0413 PM     HAIL             6 SW SALEM              43.66N 97.47W
09/16/2006  E1.75 INCH       MCCOOK             SD   LAW ENFORCEMENT

            GOLFBALL SIZE HAIL ON INTERSTATE 90 AT MILE MARKER 353

0415 PM     TORNADO          5 S SALEM               43.65N 97.39W
09/16/2006                   MCCOOK             SD   EMERGENCY MNGR

            FARM HOUSE AND OUT BLUIDINGS DESTROYED BY TORNADO 2 MILES
            SOUTH OF INTERSTATE 90 ON HIGHWAY 81

0415 PM     TORNADO          5 S SALEM               43.65N 97.39W
09/16/2006                   MCCOOK             SD   EMERGENCY MNGR

            TORNADO WITH DEBRIS SOUTH OF INTERSTATE 90 ON HIGHWAY 81

0418 PM     TORNADO          3 W MONTROSE            43.70N 97.24W
09/16/2006                   MCCOOK             SD   TRAINED SPOTTER

            LARGE TORNADO JUST CROSSED INTERSTATE 90 EAST OF THE
            CANISTOTA EXIT.

0420 PM     TSTM WND GST     5 SE SALEM              43.67N 97.32W
09/16/2006  E70.00 MPH       MCCOOK             SD   EMERGENCY MNGR

            SEMI-TRAILER TRUCK BLOWN OVER ON INTERSTATE 90 NEAR
            CANISTOTA EXIT

0443 PM     HAIL             S CHESTER               43.89N 96.93W
09/16/2006  E0.88 INCH       LAKE               SD   EMERGENCY MNGR

0452 PM     HAIL             4 NE PUKWANA            43.82N 99.13W
09/16/2006  E1.00 INCH       BRULE              SD   TRAINED SPOTTER

0453 PM     TORNADO          1 N COLTON              43.80N 96.93W
09/16/2006                   MINNEHAHA          SD   TRAINED SPOTTER

0455 PM     TORNADO          3 NE COLTON             43.82N 96.88W
09/16/2006                   MINNEHAHA          SD   TRAINED SPOTTER

0457 PM     TORNADO          2 S CHESTER             43.87N 96.93W
09/16/2006                   LAKE               SD   EMERGENCY MNGR

0505 PM     TORNADO          1 E BROOKINGS           44.31N 96.77W
09/16/2006                   BROOKINGS          SD   TRAINED SPOTTER

0512 PM     TORNADO          2 NNE KIMBALL           43.77N 98.94W
09/16/2006                   BRULE              SD   LAW ENFORCEMENT

0547 PM     HAIL             7 S MADISON             43.91N 97.11W
09/16/2006  E1.00 INCH       LAKE               SD   EMERGENCY MNGR

            COUNTY ROAD 752 COVERED WITH QUARTER SIZED HAIL.

0548 PM     FUNNEL CLOUD     5 W RUTHTON             44.18N 96.20W
09/16/2006                   PIPESTONE          MN   EMERGENCY MNGR

0550 PM     HAIL             2 S PARKSTON            43.36N 97.99W
09/16/2006  E1.00 INCH       HUTCHINSON         SD   TRAINED SPOTTER

            IN ADDITION TO THE QUARTER SIZED HAIL...HEAVY RAIN AND
            WIND GUSTS OF 25 TO 30 MPH ACCOMPANIED THE STORM.

0610 PM     TSTM WND DMG     10 N FORESTBURG         44.17N 98.11W
09/16/2006                   SANBORN            SD   TRAINED SPOTTER

            TREES DOWN 10 MILES NORTH OF FORESTBURG.

0610 PM     FUNNEL CLOUD     4 SE TYLER              44.24N 96.08W
09/16/2006                   LYON               MN   EMERGENCY MNGR

0610 PM     TORNADO          15 S CAVOUR             44.16N 98.04W
09/16/2006                   SANBORN            SD   TRAINED SPOTTER

0620 PM     HAIL             5 NE SALEM              43.78N 97.32W
09/16/2006  E1.00 INCH       MCCOOK             SD   TRAINED SPOTTER

&&

TRM
Local storm report, Sep 16, 6:45 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
745 PM CDT SAT SEP 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TORNADO          4 SE SALEM              43.68N 97.33W
09/16/2006                   MCCOOK             SD   TRAINED SPOTTER

0413 PM     HAIL             6 SW SALEM              43.66N 97.47W
09/16/2006  E1.75 INCH       MCCOOK             SD   LAW ENFORCEMENT

            GOLFBALL SIZE HAIL ON INTERSTATE 90 AT MILE MARKER 353

0415 PM     TORNADO          5 S SALEM               43.65N 97.39W
09/16/2006                   MCCOOK             SD   EMERGENCY MNGR

            FARM HOUSE AND OUT BUILDINGS DESTROYED BY TORNADO 2 MILES
            SOUTH OF INTERSTATE 90 ON HIGHWAY 81

0415 PM     TORNADO          5 S SALEM               43.65N 97.39W
09/16/2006                   MCCOOK             SD   EMERGENCY MNGR

            TORNADO WITH DEBRIS SOUTH OF INTERSTATE 90 ON HIGHWAY 81

0418 PM     TORNADO          3 W MONTROSE            43.70N 97.24W
09/16/2006                   MCCOOK             SD   TRAINED SPOTTER

            LARGE TORNADO JUST CROSSED INTERSTATE 90 EAST OF THE
            CANISTOTA EXIT.

0420 PM     TSTM WND GST     5 SE SALEM              43.67N 97.32W
09/16/2006  E70.00 MPH       MCCOOK             SD   EMERGENCY MNGR

            SEMI-TRAILER TRUCK BLOWN OVER ON INTERSTATE 90 NEAR
            CANISTOTA EXIT

0443 PM     HAIL             S CHESTER               43.89N 96.93W
09/16/2006  E0.88 INCH       LAKE               SD   EMERGENCY MNGR

0452 PM     HAIL             4 NE PUKWANA            43.82N 99.13W
09/16/2006  E1.00 INCH       BRULE              SD   TRAINED SPOTTER

0453 PM     TORNADO          1 N COLTON              43.80N 96.93W
09/16/2006                   MINNEHAHA          SD   TRAINED SPOTTER

0455 PM     TORNADO          3 NE COLTON             43.82N 96.88W
09/16/2006                   MINNEHAHA          SD   TRAINED SPOTTER

0457 PM     TORNADO          2 S CHESTER             43.87N 96.93W
09/16/2006                   LAKE               SD   EMERGENCY MNGR

0505 PM     TORNADO          1 E BROOKINGS           44.31N 96.77W
09/16/2006                   BROOKINGS          SD   TRAINED SPOTTER

0512 PM     TORNADO          2 NNE KIMBALL           43.77N 98.94W
09/16/2006                   BRULE              SD   LAW ENFORCEMENT

0547 PM     HAIL             7 S MADISON             43.91N 97.11W
09/16/2006  E1.00 INCH       LAKE               SD   EMERGENCY MNGR

            COUNTY ROAD 752 COVERED WITH QUARTER SIZED HAIL.

0548 PM     FUNNEL CLOUD     5 W RUTHTON             44.18N 96.20W
09/16/2006                   PIPESTONE          MN   EMERGENCY MNGR

0550 PM     HAIL             2 S PARKSTON            43.36N 97.99W
09/16/2006  E1.00 INCH       HUTCHINSON         SD   TRAINED SPOTTER

            IN ADDITION TO THE QUARTER SIZED HAIL...HEAVY RAIN AND
            WIND GUSTS OF 25 TO 30 MPH ACCOMPANIED THE STORM.

0610 PM     TORNADO          15 S CAVOUR             44.16N 98.04W
09/16/2006                   SANBORN            SD   TRAINED SPOTTER

0610 PM     FUNNEL CLOUD     4 SE TYLER              44.24N 96.08W
09/16/2006                   LYON               MN   EMERGENCY MNGR

0610 PM     TSTM WND DMG     10 N FORESTBURG         44.17N 98.11W
09/16/2006                   SANBORN            SD   TRAINED SPOTTER

            TREES DOWN 10 MILES NORTH OF FORESTBURG.

0620 PM     HAIL             5 NE SALEM              43.78N 97.32W
09/16/2006  E1.00 INCH       MCCOOK             SD   TRAINED SPOTTER

&&

TRM

The radar

The Des Moines radar (KDMX), 159 km away, was scanning. The volume nearest the first event began at 01:24 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buena Vista

When
September 16, 7:25 PM CST
Where
Buena Vista County, Storm Lake
Measured
69 kt (79 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.650, -95.200

Thunderstorm winds caused tree damage, including numerous large trees blown down.

Thunderstorm Wind, Buena Vista

When
September 16, 7:30 PM CST
Where
Buena Vista County, 5 mi ENE of Storm Lake
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.683, -95.117

Thunderstorm winds caused tree damage, including a large tree blown down across a road.

Thunderstorm Wind, Buena Vista

When
September 16, 7:40 PM CST
Where
Buena Vista County, Albert City
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.783, -94.950

Thunderstorm winds blew down power lines. The amount of damage was not known.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533645, 5533646, 5533647.